Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS Morristown, TN

March 3, 1997Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Mar 3, 1997, 7:01 AM EST for Cherokee County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 1997, 7:01 AM EST (12:01 UTC)
Expired
Mar 3, 1997, 7:30 AM EST
In force
29 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
611 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 031201 RRA
SVRMRX
NCC039-031230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
701 AM EST MON MAR 3 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST NORTH CAROLINA
 
   ...CHEROKEE COUNTY
 
AT 700 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM MOVING TOWARD UNAKA IN CHEROKEE COUNTY. THIS
STORM WILL MOVE INTO EXTREME SOUTHEAST MONROE COUNTY BY 715 AM EST.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:34 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 3, 2:34 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
225 AM EST MON MAR 3 1997

POWERFUL S/W TROF WL LIFT OUT QUICKLY NE TWD OH VLY BY LATE TODAY AS
SFC LOW TRACKS ENE THRU E TN INTO WRN NC BY THIS EVE.  KMRX 88D SHOWS
MUCH OF THE MDT RAINS HAVE SHIFTED N ACRS THE PLATEAU AND NRN VLY
COUNTIES EARLY THIS AM.  LINE OF TSRA ADVANCING E THRU NRN AL AND
BELIEVE BEST THREAT FOR SVR WX WL BE OVR EXTREME SE TN (CHA VCNTY)
TWD 10-11Z TIMEFRAME AS LOW PULLS NE INTO SRN MD TN.  LKLY-CAT POPS
FOR E TN TODAY HOWEVER...MODELS SHOW MEAN RH AXIS SHIFTING QUICKLY
N ACRS THE FA DRNG THE AM HRS W/ PRECIP TAPERING OFF FM S TO N BY
MD AFTERNOON SO ZONES CAN BE WORDED W/ "MORNING SHRA/TSRA" FOR THE
SRN VLY/SRN MTNS W/ MAINLY MORNING RAIN FOR PLATEAU AND CNTRL VLY.
LOOKS LIKE PRECIP WON'T TAPER OFF OVR THE NRN VLY/NRN MTNS UNTIL
MD-LATE AFTERNOON HOURS.  FF WORDING STILL LOOKS GOOD IN CURRENT
ZONE PACKAGE AS WATER WL BE DRAINING OFF THE HIGH TERRAIN ALL THRU
THE MORNING HOURS MAINTAINING A THREAT FOR FLOODING.

GREATEST AMOUNTS WL OCCUR ON THE PLATEAU AND OVR THE NRN/CNTRL VLY AND
NRN MTN ZONES.

MODELS SHOW MD/UPR LVLS DRY OUT SIGNIFICANTLY BEHIND DEPARTING S/W
THIS AFTERNOON HOWEVER...LOW LVLS REMAIN SATURATED.  LOOKS LIKE SOME
RAYS MAY BREAK THRU THE LOW OVC THIS AFTERNOON REVEALING SOME SUNSHINE
ACRS MAINLY THE SRN VLY/SRN MTN ZONES.  HOWEVER...BKN-OVC LOW CLOUDS WL
REMAIN ACRS MUCH OF THE REMAINDER OF THE FA THRU TONITE KEEPING SKIES
MOSTLY CLOUDY.  PARTLY SUNNY LOOKS GOOD FOR TUE AS SOME LOW LVL MOISTURE
REMAINS AS LOW LVL SW FLOW CONTINUES ARND 85H RIDGE OVR SERN STATES.

GUIDANCE TEMPS LOOK GOOD AND ACCEPTED HOWEVER...WOULD TREND CLOSER TO
FAN MAXES FOR TU
E.

In the hours before

Local storm report, Mar 3, 5:27 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
530 AM EST MON MAR 3 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 AM     LAKE CITY                 TN   FLOODING
03/03/97   ANDERSON
                                          INTERSTATE 75 AND
                                          HIGHWAY 441 UNDER, WATER

  BOYD
Local storm report, Mar 3, 5:57 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
553 AM EST MON MAR 3 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

545 AM     JACKSBORO                 TN   FLOODING
03/03/97   CAMPBELL                       VALLEY STREET AND OTHERS IN
                                          VICINITY CLOSED

BOYD

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.